MAUDE Adverse Event Report: ANGIODYNAMICS, INC OPS FIBER 80CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER

ANGIODYNAMICS, INC OPS FIBER 80CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER
Catalog Number H787EVLT80OPS5
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Reference complaint # (b)(4).
 
Event or Problem Description
Tip of sheath and fiber were burned approximately 2 cm from the tip and are inside the ssv of the left leg 2 cm from the deep system.They noticed after treating the ssv, 17 cm, and inspected the tip.The black markers till 2 cm were missing, and the fiber didn't come out of the sheath.Ultrasound confirmed the missing part inside the patient.It was reported the disposable device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was an 80ops fiber and sheath.A visual review noted the fiber had 3cm missing at the distal end, and the sheath was missing the tip end below the 1cm mark.The distal end of the catheter shaft was noted to be melted.During the examination of the returned products, it was noted the break in the fiber core was positioned just inside the tip area of the catheter when the treatment was performed.Energy from the laser was able to exit the fiber core at the break site and eventuall,y thermal degradation caused the separation of the distal 3cm of the fiber assembly.This would cause the catheter tip to melt off.The angle of the fractured fibe core indicates a higher level of stress was being applied when the fiber fractured.The customer's reported complaint description of: "tip and fiber were burned." is confirmed.Although it is confirmed a definitive root cause cannot be determined.The most likely root cause was the user technique during the procedure causing the fiber to fracture.Another possible root cause is the fiber had some flaws within the glass core as well as being subjected to a degree of stress, causing the sheath tip damage when energy exited from the fiber fracture.During the manufacturing of the disposable fiber, each fiber receives two 100% inspections and one aql inspection in which the fibers are tested fired and the power output is verified.To identify any flaws that will not withstand the minimum stress expectations, all fibers are subjected to an in-process stress test when produced by angiodynamics' supplier to ensure the fiber material can withstand a minimum amount of stress regardless of any flaws in the glass core.When packaged, the fiber assemblies are coiled to a specific diameter to ensure any stress due to the coiled configuration is not excessive and should not adversely affect the strength of the fiber assembly for its labeled shelf life.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instructions for use, which is supplied to the end user with this catalog number contains the following statement: "prior to and during use, avoid damaging the fiber by striking, stressing, or excessive bending.Do not coil the fiber tighter than a diameter of 20cm.Clinical safety and effectiveness data is not available for other fiber tip designs and diameters".A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference complaint: (b)(4).

Brand Name
OPS FIBER 80CM SPOTLIGHT
Common Device Name
VENACURE ENDOVENOUS LASER TREATMENT FIBER
Manufacturer (Section D)
ANGIODYNAMICS, INC
603 queensbury avenue
queensbury, ny NY 12804
MDR Report Key9377382
Report Number1319211-2019-00119
Device Sequence Number3090561
Product Code GEX
UDI-Device IdentifierH787EVLT80OPS5
UDI-PublicH787EVLT80OPS5
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K041957
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue NumberH787EVLT80OPS5
Device Lot Number5458860
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2019
Supplement Date Received by Manufacturer11/20/2019
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date02/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR